Hyperplane Separability and Convexity of Probabilistic Point Sets

Authors Martin Fink, John Hershberger, Nirman Kumar, Subhash Suri

Thumbnail PDF


  • Filesize: 0.51 MB
  • 16 pages

Document Identifiers

Author Details

Martin Fink
John Hershberger
Nirman Kumar
Subhash Suri

Cite AsGet BibTex

Martin Fink, John Hershberger, Nirman Kumar, and Subhash Suri. Hyperplane Separability and Convexity of Probabilistic Point Sets. In 32nd International Symposium on Computational Geometry (SoCG 2016). Leibniz International Proceedings in Informatics (LIPIcs), Volume 51, pp. 38:1-38:16, Schloss Dagstuhl – Leibniz-Zentrum für Informatik (2016)


We describe an O(n^d) time algorithm for computing the exact probability that two d-dimensional probabilistic point sets are linearly separable, for any fixed d >= 2. A probabilistic point in d-space is the usual point, but with an associated (independent) probability of existence. We also show that the d-dimensional separability problem is equivalent to a (d+1)-dimensional convex hull membership problem, which asks for the probability that a query point lies inside the convex hull of n probabilistic points. Using this reduction, we improve the current best bound for the convex hull membership by a factor of n [Agarwal et al., ESA, 2014]. In addition, our algorithms can handle "input degeneracies" in which more than k+1 points may lie on a k-dimensional subspace, thus resolving an open problem in [Agarwal et al., ESA, 2014]. Finally, we prove lower bounds for the separability problem via a reduction from the k-SUM problem, which shows in particular that our O(n^2) algorithms for 2-dimensional separability and 3-dimensional convex hull membership are nearly optimal.
  • probabilistic separability
  • uncertain data
  • 3-SUM hardness
  • topological sweep
  • hyperplane separation
  • multi-dimensional data


  • Access Statistics
  • Total Accesses (updated on a weekly basis)
    PDF Downloads


  1. A. Abdullah, S. Daruki, and J. M. Phillips. Range counting coresets for uncertain data. In Proc. 29th SCG, pages 223-232. ACM, 2013. Google Scholar
  2. P. Afshani, P. K. Agarwal, L. Arge, K. G. Larsen, and J. M. Phillips. (Approximate) uncertain skylines. Theory of Comput. Syst., 52:342-366, 2013. Google Scholar
  3. P. K. Agarwal, B. Aronov, S. Har-Peled, J. M. Phillips, K. Yi, and W. Zhang. Nearest neighbor searching under uncertainty II. In Proc. 32nd ACM PODS, pages 115-126, 2013. Google Scholar
  4. P. K. Agarwal, S.-W. Cheng, and K. Yi. Range searching on uncertain data. ACM Trans. on Algorithms, 8(4):43:1-43:17, 2012. Google Scholar
  5. P. K. Agarwal, A. Efrat, S. Sankararaman, and W. Zhang. Nearest-neighbor searching under uncertainty. In Proc. 31st ACM PODS, pages 225-236. ACM, 2012. Google Scholar
  6. P. K. Agarwal, S. Har-Peled, S. Suri, H. Yıldız, and W. Zhang. Convex hulls under uncertainty. In Proc. 22nd ESA, pages 37-48, 2014. Google Scholar
  7. C. C. Aggarwal. Managing and Mining Uncertain Data. Springer, 2009. Google Scholar
  8. C. C. Aggarwal and P. S. Yu. A survey of uncertain data algorithms and applications. IEEE TKDE., 21(5):609-623, 2009. Google Scholar
  9. N. Ailon and B. Chazelle. Lower bounds for linear degeneracy testing. J. ACM, 52(2):157-171, 2005. Google Scholar
  10. C. Böhm, F. Fiedler, A. Oswald, C. Plant, and B. Wackersreuther. Probabilistic skyline queries. In Proc. CIKM, pages 651-660, 2009. Google Scholar
  11. K. L. Clarkson. Las Vegas algorithms for linear and integer programming when the dimension is small. J. ACM, 42(2):488-499, 1995. Google Scholar
  12. M. de Berg, O. Cheong, M. van Kreveld, and M. Overmars. Computational Geometry: Algorithms and Applications. Springer, 3rd edition, 2008. Google Scholar
  13. M. de Berg, A. D. Mehrabi, and F. Sheikhi. Separability of imprecise points. In Proc. 14th SWAT, pages 146-157. Springer, 2014. Google Scholar
  14. H. Edelsbrunner and L. J. Guibas. Topologically sweeping an arrangement. J. Comput. Syst. Sci., 38(1):165-194, 1989. Google Scholar
  15. H. Edelsbrunner and E. P. Mücke. Simulation of simplicity: A technique to cope with degenerate cases in geometric algorithms. ACM Trans. on Graphics, 9(1):66-104, 1990. Google Scholar
  16. J. Erickson. Lower bounds for linear satisfiability problems. Chicago J. Theoret. Comp. Sci., 1999(8), August 1999. Google Scholar
  17. A. Gajentaan and M. H. Overmars. On a class of O(n²) problems in computational geometry. CGTA, 5(3):165-185, 1995. Google Scholar
  18. A. Gronlund and S. Pettie. Threesomes, degenerates, and love triangles. In Proc. 55th FOCS, pages 621-630, 2014. Google Scholar
  19. A. Jørgensen, M. Löffler, and J. M. Phillips. Geometric computations on indecisive and uncertain points. CoRR, abs/1205.0273, 2012. Google Scholar
  20. P. Kamousi, T. M. Chan, and S. Suri. Stochastic minimum spanning trees in Euclidean spaces. In Proc. 27th SCG, pages 65-74, 2011. Google Scholar
  21. P. Kamousi, T. M. Chan, and S. Suri. Closest pair and the post office problem for stochastic points. CGTA, 47(2):214-223, 2014. Google Scholar
  22. T. Kopelowitz, S. Pettie, and E. Porat. Higher lower bounds from the 3SUM conjecture. In SODA, 2016. Google Scholar
  23. H.-P. Kriegel, P. Kunath, and M. Renz. Probabilistic nearest-neighbor query on uncertain objects. In Advances in Databases: Concepts, Systems and Applications, volume 4443, pages 337-348. Springer, 2007. Google Scholar
  24. Y. Li, J. Xue, A. Agrawal, and R. Janardan. On the arrangement of stochastic lines in R². Unpublished manuscript (personal communication), 2015. Google Scholar
  25. N. Megiddo. Linear programming in linear time when the dimension is fixed. J. ACM, 31(1):114-127, 1984. Google Scholar
  26. C. F. Olson. Probabilistic indexing for object recognition. IEEE PAMI, 17(5):518-522, 1995. Google Scholar
  27. J. S. Provan and M. O. Ball. The complexity of counting cuts and of computing the probability that a graph is connected. SIAM J. Comput., 12(4):777-788, 1983. Google Scholar
  28. S. Suri and K. Verbeek. On the most likely Voronoi diagram and nearest neighbor searching. In Proc. 25th ISAAC, pages 338-350, 2014. Google Scholar
  29. S. Suri, K. Verbeek, and H. Yıldız. On the most likely convex hull of uncertain points. In Proc. 21st ESA, pages 791-802, 2013. Google Scholar
  30. S. P. Vadhan. The complexity of counting in sparse, regular, and planar graphs. SIAM J. Comput., 31:398-427, 1997. Google Scholar
  31. L. G. Valiant. The complexity of enumeration and reliability problems. SIAM J. Comput., 8(3):410-421, 1979. Google Scholar
Questions / Remarks / Feedback

Feedback for Dagstuhl Publishing

Thanks for your feedback!

Feedback submitted

Could not send message

Please try again later or send an E-mail